Dr Shepherd provides an update on antibiotic use in M.E. and highlights concerns about quinolones and fluroquinolones | 26 July 2018

 


By Dr Charles Shepherd, Hon. Medical Adviser, ME Association.

In view of some of the confusing and incorrect information about the use of antibiotics in M.E., especially where someone develops an unrelated infection, we have produced some basic information on this subject.

General considerations

This information also covers the current concerns relating to the use of one specific group of antibiotics – quinolones and fluroquinolones – and their potential to cause side-effects involving the muscles and tendons.

Provided antibiotics are used correctly, they are normally a safe and effective way of dealing with infections that require their use.

And, as infections are an important cause of relapse in ME/CFS, the prompt use of an antibiotic would be entirely appropriate if someone with ME/CFS has an infection that is likely to respond to an antibiotic.

Some people are clearly allergic or sensitive to specific antibiotics (e.g. penicillin).

Where this has occurred in the past, that antibiotic would be contra-indicated.

So always let your doctor know if you have had a previous adverse reaction to any type of antibiotic.

But there is no evidence that people with ME/CFS are likely to be allergic to any particular type of antibiotic, or group of antibiotics.

However, a group of broad spectrum antibiotics known as the quinolones and fluroquinolones can have adverse effects on pre-existing muscle disorders such as myasthenia gravis. They can also cause tendonitis (inflammation of the tendons) and tendon rupture and need to be prescribed with much more caution.

The basic advice regarding antibiotics in M.E. is that if a doctor concludes that an antibiotic is required for an infection you need to take it. And the most effective antibiotic would normally be prescribed – according to the type and severity of the infection.

Incidentally, some types of antibiotic have other actions – in addition to killing infections. For example, there is some evidence that tetracycline antibiotics have immune system actions that can help to dampen down inflammation in a joint disease like rheumatoid arthritis.

The situation regarding quinolones and fluroquinolones

“…concerns are mounting about adverse reactions caused by a group of widely prescribed antibiotics called quinolones and fluoroquinolones. In some people, even a short course of the pills can cause long-term, even permanent damage including tendon rupture, joint problems and nerve pain.”

This is a group of broad spectrum antibiotics that may be used to treat a range of infections. Drugs in this group include ciprofloxacin (Ciproxin), levofloxacin, moxifloxacin (Avelox), norfloxacin, and ofloxacin.

There is growing evidence that this group can cause side effects involving the muscle and tendons – in particular a condition called tendonitis, which may lead to tendon rupture – as well as affecting some aspects of brain function.

“Quinolones and fluoroquinolones are broad-spectrum antibiotics: fluoroquinolones are the newer drugs and more frequently prescribed. They work against a number of bacteria including salmonella and E.coli and are commonly used to treat recurrent urinary tract infections (UTIs), prostatitis — inflammation of the prostate — and serious lung infections.”

This media report summarises the situation in more detail, as well as the warnings that have issued by the FDA in America and an investigation into safety aspects by the European Medicines Agency

Of particular relevance to M.E. is the fact that this group of antibiotics act on mitochondrial function and are reported to cause mitochondrial toxicity. Mitochondrial dysfunction has been found in M.E.

The ME Association is therefore recommending that where an antibiotic is required to treat an infection that is not related to M.E., doctors should only use one of these drugs after careful consideration and where there is no equally effective alternative drug for that infection.

It should also be noted that tendon related side effects are more likely to occur in people over the age of 60 and those taking steroids.

“In the U.S., the drugs carry health warnings highlighting the risks of tendonitis (inflamed tendons), tendon rupture and irreversible nerve damage.

 

“The latest warning issued two weeks ago by the U.S. drugs regulator, the Food and Drug Administration (FDA), highlighted a risk of brain-related side-effects such as memory impairment, delirium, agitation and disorientation.

 

“It’s thought that because fluoroquinolones act on mitochondria — powerhouses in cells responsible for energy — the effects can be felt all over the body.

 

“Laboratory research also suggests the drugs can provoke a reaction specifically in tendon cells, leading to the production of enzymes that ‘degrade’ the tendon, causing it to break down prematurely.

 

“But so far, the UK’s drug safety watchdog, the Medicines and Healthcare products Regulatory Agency (MHRA) has remained silent…”

Daily Mail, 24th July 2018.

Research references:

Please let us know if you have had an adverse reaction involving either muscles or tendons to one of these antibiotics.

Image credits: zneb076/123RF Stock Photo
dolgachov/123RF Stock Photo